Alert archive / Arizona / Wind Advisories in 2017

Wind Advisory 20, NWS Flagstaff, AZ

May 5, 20174 counties in Arizona

NWS Flagstaff, AZ issued this wind advisory at May 5, 2017, 2:29 PM MST for 4 counties in Arizona. It took effect at May 6, 2017, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 5, 2017, 2:29 PM MST (21:29 UTC)
In effect from
May 6, 2017, 11:00 AM MST
Expired
May 6, 2017, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2779 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WWUS75 KFGZ 052129
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
229 PM MST Fri May 5 2017


AZZ004>008-015-060530-
/O.NEW.KFGZ.WI.Y.0020.170506T1800Z-170507T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-Western Mogollon Rim-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Flagstaff, Williams, and Munds Park
229 PM MST Fri May 5 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST SATURDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 11 AM to 7 PM MST Saturday. 


* WINDS...Southwest 20 to 30 mph with gust to 45 mph.

* IMPACTS...Winds this strong can make driving
  difficult...especially for high profile vehicles. Interstate-40
  from Flagstaff west and Highway 64 from Williams north will be 
  the most impacted. Consider securing loose belongings on your 
  property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.  Additional weather 
information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ009-012-013-016-039-040-060530-
/O.NEW.KFGZ.WI.Y.0020.170506T2000Z-170507T0200Z/
Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Eastern Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, Heber, Happy Jack, 
Forest Lakes, Navajo N.M., Dilkon, and Kykotsmovi
229 PM MST Fri May 5 2017

...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM MST SATURDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 1 PM to 7 PM MST Saturday. 


* WINDS...Southwest 20 to 30 mph with gust to 45 mph.

* IMPACTS...Winds this strong can make driving
  difficult...especially for high profile vehicles. Interstate-40
  east of Flagstaff and Highways 89 and 160 in northeast Arizona
  will be most impacted. Consider securing loose belongings on 
  your property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.  Additional weather 
information is on the web at www.weather.gov/flagstaff.

&&

$$
4 follow-up statements
657 
WWUS75 KFGZ 060231
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
731 PM MST Fri May 5 2017

AZZ004>008-015-061330-
/O.CON.KFGZ.WI.Y.0020.170506T1800Z-170507T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-Western Mogollon Rim-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Flagstaff, Williams, and Munds Park
731 PM MST Fri May 5 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
SATURDAY...

* WINDS...Southwest 20 to 30 mph with gust to 45 mph.

* IMPACTS...Winds this strong can make driving difficult...
  especially for high profile vehicles. Interstate 40 from 
  Flagstaff west and Highway 64 from Williams north will be the 
  most impacted. Consider securing loose belongings on your 
  property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.  Additional weather
information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ009-012-013-016-039-040-061330-
/O.CON.KFGZ.WI.Y.0020.170506T2000Z-170507T0200Z/
Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Eastern Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, Heber, Happy Jack, 
Forest Lakes, Navajo N.M., Dilkon, and Kykotsmovi
731 PM MST Fri May 5 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 7 PM MST
SATURDAY...

* WINDS...Southwest 20 to 30 mph with gust to 45 mph.

* IMPACTS...Winds this strong can make driving difficult...
  especially for high profile vehicles. Interstate 40 east of 
  Flagstaff and Highways 89 and 160 in northeast Arizona will be 
  most impacted. Consider securing loose belongings on your 
  property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.  Additional weather
information is on the web at www.weather.gov/flagstaff.

&&

$$
999 
WWUS75 KFGZ 061018
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
318 AM MST Sat May 6 2017


AZZ004>008-015-061830-
/O.CON.KFGZ.WI.Y.0020.170506T1800Z-170507T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-Western Mogollon Rim-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Flagstaff, Williams, and Munds Park
318 AM MST Sat May 6 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING...

* WINDS...South 20 to 35 mph with gust to 50 mph.

* IMPACTS...Winds this strong can make driving difficult,
  especially for high profile vehicles. Interstate 40 from
  Flagstaff westward and Highway 64 from Williams north will be 
  the most impacted. Consider securing loose belongings on your 
  property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.  Additional weather
information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ009-012-013-016-039-040-061830-
/O.CON.KFGZ.WI.Y.0020.170506T2000Z-170507T0200Z/
Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Eastern Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, Heber, Happy Jack, 
Forest Lakes, Navajo N.M., Dilkon, and Kykotsmovi
318 AM MST Sat May 6 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM MST THIS EVENING...

* WINDS...South 20 to 35 mph with gust to 50 mph.

* IMPACTS...Winds this strong can make driving difficult...
  especially for high profile vehicles. Interstate 40 east of
  Flagstaff and Highways 89 and 160 in northeast Arizona will be
  most impacted. Areas of blowing dust are possible. Consider 
  securing loose belongings on your property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.  Additional weather
information is on the web at www.weather.gov/flagstaff.

&&

$$
715 
WWUS75 KFGZ 061823
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1123 AM MST Sat May 6 2017


AZZ004>008-015-070200-
/O.CON.KFGZ.WI.Y.0020.000000T0000Z-170507T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-Western Mogollon Rim-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Flagstaff, Williams, and Munds Park
1123 AM MST Sat May 6 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WINDS...South 20 to 35 mph with gust to 50 mph.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles. Interstate 40 from 
  Flagstaff westward and Highway 64 from Williams north will be 
  the most impacted. Consider securing loose belongings on your 
  property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.  Additional weather
information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ009-012-013-016-039-040-070200-
/O.CON.KFGZ.WI.Y.0020.170506T2000Z-170507T0200Z/
Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Eastern Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, Heber, Happy Jack, 
Forest Lakes, Navajo N.M., Dilkon, and Kykotsmovi
1123 AM MST Sat May 6 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WINDS...South 20 to 35 mph with gust to 50 mph.

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. Interstate 40 east of 
  Flagstaff and Highways 89 and 160 in northeast Arizona will be 
  most impacted. Areas of blowing dust are possible. Consider 
  securing loose belongings on your property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.  Additional weather
information is on the web at www.weather.gov/flagstaff.

&&

$$
343 
WWUS75 KFGZ 070204
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
704 PM MST Sat May 6 2017

AZZ004>009-012-013-015-016-039-040-070315-
/O.EXP.KFGZ.WI.Y.0020.000000T0000Z-170507T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Western Mogollon Rim-Eastern Mogollon Rim-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Prescott, 
Seligman, Ash Fork, Keams Canyon, Kaibito, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, Flagstaff, Williams, 
Munds Park, Heber, Happy Jack, Forest Lakes, Navajo N.M., Dilkon,
and Kykotsmovi
704 PM MST Sat May 6 2017

...WIND ADVISORY HAS EXPIRED...

Wind speeds have decreased below advisory criteria this evening,
so the Wind Advisory for today has been allowed to expire. Winds 
will remain breezy overnight, mainly in the 15 to 25 mph range as 
low pressure approaches from the west.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at May 5, 9:05 AM MST, 5 hours 24 minutes earlier.

Area forecast discussion, May 5, 9:05 AM MST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
905 AM MST Fri May 5 2017

.SYNOPSIS...For today, the current high pressure system will
begin heading to the east of Arizona. Look for warm temperatures,
generally light winds and sunny skies. Over the weekend and into early
next week, a Pacific storm system will deliver unsettled weather
with strong gusty winds, cooler temperatures and a chance of
showers.

&&

.DISCUSSION...Another wonderful day across northern Arizona today
before unsettled, windy and cooler conditions move in over the
weekend. Nothing new just the usual spring weather seesaw we have
learned to accept (or not).

The dramatic change in our weather pattern is still expected to
unfold over the weekend. Unseasonably warm temperatures will once
again occur today as the ridge of high pressure slowly moves its
axis across Arizona. High temperatures will generally trend 10 to
15 degrees above average. Some afternoon winds are expected to
pick up and become gusty due to strong winds aloft associated with
the increasingly tight gradient that will develop over the
region. There is some potential for afternoon convection that
could create high based showers capable of producing gusty
outflows.

The tightening gradient is due to an approaching strong low
pressure trough that will usher the ridge out of the region this
weekend. This will cause warm gusty conditions on Saturday
afternoon that have necessitated a Fire Weather Watch for much of
northern Arizona. Additional highlights may become necessary as
strong gusty winds may warrant a wind product as well as a fire
weather product.

By Sunday cooler temperatures will move into the region as the low
approaches, separates from its parent trough and deepens as a
closed low. This late spring storm has the potential to bring snow
to the higher elevations albeit briefly. Temperatures will remain
cool as moisture continues to flow into the area as the low slowly
churns eastward across the southwest through the first half of the
week. Models continue to show a decent amount of spread over
timing and location of precipitation, however confidence is
increasing of a generally wet cool week ahead with widespread
precipitation expected across most locations by Tuesday. Have been
leaning towards more of a model consensus for this forecast due
to the variation in separate models along with changes between
subsequent model runs.

&&

.AVIATION...For the 18Z package...VFR conditions under mostly clear
skies are expected for the next 24 hours, though there may be local
areas of smoke from prescribed burns. Winds becoming SW 10-15 kts
gusting 20-25 kts through 01Z this evening then becoming light
overnight. Mid and high level clouds will increase west to east
after 18Z. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...High pressure will move across the fire district
today, with dry conditions and well-above-normal temperatures
continuing. Breezy southwesterly winds will develop this afternoon,
then become strong and gusty for portions of the district Saturday.
Critical fire weather conditions are forecast across portions of
northern Arizona Saturday.

Sunday through Tuesday...Much cooler temperatures and increasing
chances for showers will develop as low pressure approaches and
moves across Arizona. The strongest winds are likely on Sunday, with
lighter breezes on Monday and Tuesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Fire Weather Watch from Saturday morning through Saturday
evening FOR AZZ106>109-112-113-137-138-140.

&&

PUBLIC...McCollum/Suk
AVIATION...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, May 5, 2:11 PM MST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
211 PM MST Fri May 5 2017

AZZ004>018-037>040-060600-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
211 PM MST Fri May 5 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...This Afternoon and Tonight

Hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong winds associated with a Pacific low pressure system will
begin moving into western portions of Arizona on Saturday, and are
expected to overspread all of northern Arizona by Sunday. Expected
windy conditions and dry conditions have resulted in the issuance
of a Red Flag Warning for portions of northern Arizona. Driving
may be difficult for high-profile vehicles due to the wind on
Saturday, and visibility may be locally reduced in blowing dust. A
Wind Advisory has been issued for most of northern Arizona for
Saturday afternoon.

Expect cooling temperatures and an increasing chance of
precipitation into early next week. Some lightning may occur with
the precipitation, especially during the daytime. High elevation
snow showers are possible on Monday and Tuesday, which may locally
lower visibility and produce light accumulations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:43 PM MSTRed Flag WarningFGZApache, Coconino, Navajo, Yavapai28 hr

Nearby

Wind Advisories in Arizona, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.